MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ SINGLEPIECE IOL W/ACRYSERT C DELIVERY SYSTEM; LENS, GUIDE, INTRAOCULAR

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ SINGLEPIECE IOL W/ACRYSERT C DELIVERY SYSTEM; LENS, GUIDE, INTRAOCULAR
Model Number SN6CWS
Medical Device Problem Codes Inaccurate Delivery (2339); Defective Device (2588); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Blurred Vision (2137); Capsular Bag Tear (2639); Eye Pain (4467)
Type of Reportable Event Serious Injury
Event or Problem Description
A non healthcare professional reported that, during intraocular lens implantation surgery, the injector jammed preventing the lens from advancing into the eye.After a forceful injection, the lens shoots out as a bullet causing the posterior capsule to rupture.Postoperatively, there was a lens deviation, decreased vision and eye pain.The repositioning of the lens was done to correct the lens position.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available the manufacturer internal reference number is: 2023-82135.
 
Additional Manufacturer Narrative
The product was not returned.Product history records were reviewed and the documentation indicated the product met release criteria.Viscoelastic information was not provided.It is unknown if a qualified viscoelastic was used.The product investigation could not identify a root cause for the reported complaint.The device was not returned for an evaluation.The lens remained in the eye.Information was provided in the initial report description that indicated usage: "the pre installed crystal injector is used abnormally, causing the injector to jam and preventing the artificial lens from being inserted into the eye.After forceful injection, the artificial lens shoots out like a bullet, causing the posterior capsule to rupture".It is unclear what was meant by the injector was "used abnormally".It cannot be determined based on the information provided if the steps of the ifu were followed.It is unknown if a qualified viscoelastic was used in the device.Material properties of a non-qualified viscoelastic may contribute to underfill, overfill, misfolding of the trailing haptic, lack of lubricity or other unpredictable outcomes.It is unknown if a sufficient amount of viscoelastic was used.The ifu instructs: fill the device until viscoelastic can be observed flowing to the line on the nozzle tip.This will require approximately 0.2 ml of viscoelastic.If inadequate viscoelastic is placed in the device this will cause inadequate coverage of the lens fold path which may cause the lens to advance incorrectly or become ¿stuck¿ in the device.Per the ifu: when the lens stop has been removed, gently advance the plunger in one smooth continuous motion until the front edge of the optic aligns with the nozzle "fill to" line.The plunger advancement should require at least 7 seconds.It is important not to advance the plunger abruptly as improper folding and lens damage may occur.After the plunger has been advanced to align the front leading edge of the optic with the "fill to" line, the lens should be visually inspected to determine the position of the haptics.(pictures of acceptable haptic positions are included in the ifu).The plunger should be in contact with the trailing optic edge.No part of the lens should exit the nozzle prior to insertion through the incision.After confirming the lens is properly positioned, and the haptics are folded properly, proceed with lens implantation by inserting the nozzle tip through the incision and positioning the nozzle tip at the anterior capsule opening.Gently advance the plunger in one, smooth, continuous motion.Do not advance the plunger too fast, or lens damage may occur.The recommended time to deliver from inspection of the haptics is 5 seconds.As the lens begins to exit the nozzle tip, place the leading haptic into the capsular bag and continue to slowly advance the plunger to deliver the lens.As the optic portion exits the nozzle tip.Rotate the device as needed to ensure the lens unfolds anterior side up within the capsular bag.And in a planar fashion parallel to the iris.After the plunger has been fully advanced, pause for a moment before retracting the device to allow the lens to release from the plunger tip.Follow up attempts were made for additional information.No further information has been provided.If additional information becomes available, the file will be reopened and updated.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF IQ SINGLEPIECE IOL W/ACRYSERT C DELIVERY SYSTEM
Common Device Name
LENS, GUIDE, INTRAOCULAR
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key18335480
Report Number1119421-2023-02162
Device Sequence Number6712478
Product Code KYB
UDI-Device Identifier00380652249171
UDI-Public00380652249171
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSN6CWS
Device Catalogue NumberSN6CWS.180
Device Lot Number15502432
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/21/2023
Supplement Date Received by Manufacturer02/08/2024
Initial Report FDA Received Date12/15/2023
Supplement Report FDA Received Date03/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/26/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown